Spring Sale Spring Sale

ADVERTISEMENT

Study Confirms Black Box Warning on Depo-Provera

A few weeks ago, I posted an article about a new "black box" warning issued by the FDA for Depo-Provera, the popular injectable contraceptive. A new study has confirmed the loss of bone density in the hip and spine in a comparison between women who use Depo-Provera and those not using hormonal contraception.

The average bone density at the hip and bones dropped almost 3 percent one year after starting Depo-Provera and almost 6 percent after two years. However, the average bone loss of the hip and spine of those not using hormonal birth control methods was less than 1 percent.

The lead researcher believes most women between ages 18-35 who use Depo-Provera for contraception will not have immediate problems related to osteoporosis. Nevertheless, whether there are long-term problems following menopause will depend on whether lost bone is regained when Depo-Provera is discontinued, according to the study.

In my practice, I've found prolonged use of such drugs will perpetually increase a woman's risk of developing serious chronic illness. In fact, I see no medical justification for using birth control pills, or other hormonal methods.

Aside from bone loss, Depo-Provera is associated with a long list of additional side effects:

  • Weight gain
  • Headaches
  • Breast swelling and tenderness
  • Decreased sexual desire
  • Depression
  • Bloating

Yahoo News December 23, 2004

Click Here and be the first to comment on this article
Post your comment